Case Reports International - Journal for publishing high quality case reports
 
  Table of Contents    
Case Report
 
Poisoning with amitraz, an overlooked pesticide, in an adolescent boy in Kenya
Serah Kajuju Ngugi1, 2
1MBchB, MMed (Paediatrics and Child Health) County Paediatrician, Ministry of Health, Nyandarua County, Kenya.
2Consultant Paediatrician, Department of Paediatrics and Child Health, North Kinangop Catholic Hospital, Nyandarua County, Kenya.

Article ID: 100022CRINTSN2016
doi:10.5348/crint-2016-22-CR-3

Address correspondence to:
Serah Kajuju Ngugi
P.O. Box 34392, Nairobi
Kenya, 00100

Access full text article on other devices

  Access PDF of article on other devices

[HTML Full Text]   [PDF Full Text] [Print This Article]
[Similar article in Pumed] [Similar article in Google Scholar]

How to cite this article:
Ngugi SK. Poisoning with amitraz, an overlooked pesticide, in an adolescent boy in Kenya. Case Rep Int 2016;5:9–12.


Abstract
Introduction: Amitraz is a formamidine chemical compound used worldwide as an ectoparasiticide and an agricultural pesticide. Despite its widespread use, very few cases of human poisoning have been described leading to low awareness among health care providers. Some of its effects on humans may mimic organophosphate poisoning. As a result, cases of amitraz intoxication are not recognized and are therefore incorrectly treated as the much more commonly recognized organophosphate poisoning. There is currently no known antidote for amitraz poisoning and the management is mainly supportive and symptomatic.
Case Report: We report a case of a 12-year-old boy who presented to the emergency department with depressed level of consciousness, miosis, bradycardia and hypothermia following deliberate ingestion of a pesticide. Baseline laboratory studies were notable of hyperglycemia and glycosuria but no ketonuria. His past medical history was unremarkable with no history of diabetes mellitus or drug abuse. The poisoning was initially incorrectly diagnosed as organophosphate intoxication but later changed to amitraz poisoning. He was successfully managed supportively with oxygen supplementation, airway management, intravenous fluids as well as close monitoring.
Conclusion: This case report highlights the importance of considering other toxic agents/chemicals other than organophosphate in patients with poisoning. It also highlights the life-threatening presentation in amitraz poisoning, as well as the excellent prognosis with early recognition and supportive management.

Keywords: Amitraz, Organophosphate, Pesticides, Poisoning


[HTML Full Text]   [PDF Full Text]

Author Contributions
Serah Kajuju Ngugi – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of submission
The corresponding author is the guarantor of submission.
Source of support
None
Conflict of interest
Authors declare no conflict of interest.
Copyright
© 2016 Serah Kajuju Ngugi. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.



  Home line About the Journal line Aim and Scope line Sections line Open Access line Archives
Apply as Editor line Apply as Reviewer line Submit Reviews - Editors line Submit Reviews - Reviewers
Instructions for Authors line Templates to Use line Copyright Form line Author Checklist
Online Submission line Email Submission line Submit Revision line Submit All Forms line Submit Page Proofs
Terms of Service line Privacy policy line Disclaimer line FAQ line Contact: Journal line Contact: Edorium Journals line Site Map
 
  Copyright © 2015. Edorium. All rights reserved.